|| Checking for direct PDF access through Ovid
‘Thinner’ is an industrial mixture of organic solvents (OS). Exposure to OS is usually not considered as possible cause of epilepsy. A case that shows a remarkable coincidence between exposure to OS mixture and occurrence of epileptic seizure is reported.We present the case of a Belgian woman, occupationally exposed to organic solvents for more than 20 years. She was admitted to the hospital after a seizure with myoclonic movements at the workplace.This event was her first epileptic insult. Classic signs and symptoms of acute solvent intoxication (e.g. headache, nausea, asthenia, feeling of drunkenness, sleeping disorder) were present since she worked permanently for over 2 months with ‘Thinner’, containing high toluene levels, neither with proper collective nor individual protection in a poorly ventilated workplace. Electroencephalogram and computed tomography of the head were within limits. Non-toxicological causes (craniocerebral trauma; infection; familial disposition; known history of prenatally, perinatally, or childhood disease) and some toxicological causes (alcohol or addictive substances abuse) were excluded. No anti-epileptic drugs were started because of this first epileptic episode. Seizures did not reappear after work removal, although intoxication signs and symptoms remained. Two years after the seizure, she was diagnosed with Chronic Toxic Encephalopathy (CFE) type 2b.Being volatile, OS rapidly contaminate the working environment and pose a major health risk in occupational settings. Myoclonic encephalopathy has been reported in toxic conditions, e.g. after exposure to solvent Trichloroethylene. Epileptic discharges have been described on EEG recordings among CFE patients. This case emphasises a possible unusual neurological presentation of occupational exposure to toluene. This clinical picture may be explained by lowering of the threshold for seizures by the same mechanism as seen for alcohol. It should be kept in mind that OS exposure in badly-ventilated spaces and/or without appropriate protective measures may cause seizures.